4 questions and answers about the FDA’s warning against too much black licorice

Black Licorice, with licorice flavored Good N' Plenty candy.
Black Licorice, with licorice flavored Good N' Plenty candy. –The Boston Globe, File

When you begin to eat your way through your haul of Halloween candy — or pick through your kids’ stash — the FDA is advising that you avoid eating too much of an old-fashioned treat: black licorice.

The federal administration issued a warning ahead of Halloween telling candy-consumers, particularly those over the age of 40, about the potential danger of “overdosing” on the sweet.

We talked with Edward Boyer, a doctor in the Department of Emergency Medicine at Brigham and Women’s Hospital to learn more about how likely it is that you could overdose on black licorice and how the candy can impact your health.

Advertisement

What is the concern over the candy?

“The remarkable thing is that everybody is concerned about a chemical called glycyrrhizic acid,” Boyer explained.

He said the compound, which only occurs in natural licorice, can cause electrolyte abnormalities in your body — the lowering of potassium levels and elevation of sodium levels.

The FDA warns that the changing potassium levels can cause people to experience abnormal heart rhythms, high blood pressure, swelling, lethargy, and congestive heart failure.

“I think you’d have a hard time getting enough of a derangement in potassium concentration to produce that,” Boyer said. “Especially with just one day of candy gorging.”

How worried should I be if I like eating black licorice?

Boyer said he’s never personally seen a case of someone “overdosing” on black licorice and called the possibility of it occurring “unrealistic.”

He said that’s largely in part because the candy in America usually isn’t made with natural licorice, which contains the compound of concern. Instead, a synthetic chemical is used to get the smell, and taste, like the real thing.

“If it looks like it’s manufactured in the United States, there should be really no concern,” he said. “It’s awfully, awfully hard to eat enough licorice candy to get a sufficient amount of glycyrrhizic acid to cause any medical harm.”

Advertisement

Boyer said the only way to wind up with messed up potassium levels from the candy is by “gorging” on European licorice, which is still made with natural licorice, for an extended amount of time.

“My daughters love licorice and they gobble it down,” he said. “If anybody would have had it, my kids would have.”

Why is the FDA’s warning directed particularly at people over the age of 40?

The FDA singled out people over the age of 40 as being particularly at risk for the adverse medical impacts of eating too much of the candy:

If you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia.

“They may have problems with their kidneys, which prevent them from handling electrolytes correctly or well enough to tolerate a major glycyrrhizic acid load,” Boyer said. “But once again, if it’s not European, you don’t have to worry about it.”

What are the symptoms for having eaten too much black licorice?

Boyer said the main sign that you’ve eaten enough natural licorice to cause electrolyte abnormalities is a sense of feeling “weak and off.”

“It’s hard to produce a condition where you’re going to become ill very rapidly,” he said. “So it’s just a sense of feeling not right. If you give the history to your physician that you’ve been eating a lot of black licorice, they should check just a basic electrolyte panel and that will tell [them] if [you] actually have it.”